Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 17, NWS Pittsburgh, PA

April 14, 2019Mercer County, Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Apr 14, 2019, 6:31 PM EDT for Mercer County, Venango County, Pennsylvania. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2019, 6:31 PM EDT (22:31 UTC)
Expired
Apr 14, 2019, 7:15 PM EDT
In force
44 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Mercer County, PA, Venango County, PA

The radar

The Pittsburgh radar (KPBZ), 93 km from the middle of the area, began a volume at 22:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KAGC), launched 12:00Z, 10.5 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2019-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2019-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 337 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1764 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
337 m²/s²
0-3 km storm-relative helicity
432 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 14, 4:18 PM EDT, 2 hours 13 minutes earlier.

Area forecast discussion, Apr 14, 4:18 PM EDT, 2 hours 13 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Pittsburgh PA
418 PM EDT Sun Apr 14 2019

.SYNOPSIS...
Showers and potential severe thunderstorms will accompany the
approach and passage of low pressure this afternoon and evening.
Cooler temperatures and lingering showers are forecast for Monday.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
415pm update...Tornado watch for the Ohio counties until 9pm.
Forecast has been updated to ramp up wording and include headline.

Previous discussion...

Substantial dry slot is now working into the western counties,
particularly Ohio, where temperatures are already recovering towards
the upper 60s/around 70 and CAPE is starting to build.

Still looking at the potential for a significant round of severe
weather during the late afternoon/evening. Damaging
wind gusts remain the overall higher threat. However, it is not
often we see a 10% tornado risk contour in the SPC Day 1 convective
outlook, as we do today in southeast Ohio. Initial storms in
southeast Ohio will tend to be more discrete ahead of the advancing
cold front and will be able to take advantage of 70-80 knots of
effective bulk shear, as well as CAPE of 1000-1500 j/kg. HREF
maximizes STP values and updraft helicity in Ohio as well. Expect
storms to conglomerate into a more linear structure with time as they
cross into WV/PA, with the tornado threat decreasing a bit, but
damaging wind gusts remain quite likely. Hail may also be a concern
as well in the strongest updrafts. Convective watches for our area
are almost a foregone conclusion.

Have timed PoPs to the hi-res model consensus, bringing categorical
values along with the main convective line. Earlier rainfall of one
half to three quarters of an inch may set up isolated locations for
high water issues later, particularly urban areas, but still expect
this threat to remain secondary in nature at this time given the
overall progressive nature of the system.

Once convection pulls east with the front by late evening/midnight,
showers will linger through the night as the upper trough axis moves
into the region. These will linger through Monday in northwest flow. Snow
may mix in late as dramatically colder air aloft moves in aloft, but
the warm ground and mostly above-freezing air temperatures will
limit virtually all accumulation to zero. Winds will continue to be
gusty during the day. Advisory-level gusts are possible along the
ridges, but will hold off on any issuance for that given the
impending severe weather. Shower activity will mostly cease by
sunset as low-level ridging arrives.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
500 mb heights will rise Tuesday and Wednesday as a new trough digs
across the Rockies and Plains. This will push temperatures back above
normal. Some light rain chances remain mostly north of Pittsburgh on
Tuesday, but may sink a bit further into the central CWA on
Wednesday as shortwaves ride over the ridge. Impacts should be
minimal.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
That western trough will make eastward progress towards the end of
the week, bringing more substantial rain chances by Friday
night/Saturday, with strong southerly flow bringing another round of
deep moisture. Depending on timing, a severe weather threat may exist
with this system. Behind the system's cold front, troughing will
provide lingering showers and cooler temperatures next weekend.

&&

.AVIATION /20Z SUNDAY THROUGH FRIDAY/...
General VFR conditions expected before showers and thunderstorms
develop across central to eastern OH. These storms will move east as
a line, restricting visibilities with moderate to heavy rains and
gusts to 40kts. The strongest storms could produce wind gusts in
excess of 50kts.

MVFR to IFR intermixed with light rain showers will follow the fropa
during the overnight hours, with WSW winds gusting to 25 to 30kts.
Cold air filtering in will change rain over to snow sometime Monday
morning.

.Outlook...
Restrictions should continue through Mon under upper troughing.
Restrictions are possible again N of PIT with a Wed warm front.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...None.
OH...None.
PA...None.
WV...None.

&&
Hazardous weather outlook, Apr 14, 3:11 AM EDT, 15 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
311 AM EDT Sun Apr 14 2019

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021-509>514-150715-
Garrett-Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-
Jefferson OH-Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-
Forest-Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-
Armstrong-Indiana-Washington-Greene-Westmoreland-Westmoreland Ridges-
Fayette-Fayette Ridges-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-
Monongalia-Ridges of Eastern Monongalia and Northwestern Preston-
Preston-Eastern Preston-Western Tucker-Eastern Tucker-
311 AM EDT Sun Apr 14 2019

This Hazardous Weather Outlook is for western Maryland, east
central Ohio, northwest Pennsylvania, southwest Pennsylvania, west
central Pennsylvania, western Pennsylvania, northern West Virginia
and northern panhandle of West Virginia.

.DAY ONE...Today and tonight.

Numerous severe thunderstorms are expected this afternoon and evening
as the region has been place in an "enhanced" risk. The main hazards
are damaging wind gusts and isolated tornadoes.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Apr 14, 4:42 PM EDT, 1 hour 49 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
442 PM EDT Sun Apr 14 2019

OHZ048-057-142115-
Coshocton-Muskingum-
442 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT COSHOCTON AND NORTHWESTERN MUSKINGUM COUNTIES...

At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from 13 miles northwest of Dresden to
Frazeysburg to near Hanover. Movement was northeast at 40 mph.

Wind gusts up to 45 mph are possible with these storms.

Locations impacted include...
Coshocton...                      West Lafayette...
Dresden...                        Frazeysburg...
Warsaw...                         Conesville...
Plainfield...                     Nellie...
Chili...                          New Guilford...
Walhonding...                     Layland...

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4038 8219 4045 8211 4044 8172 4017 8172
      4007 8219
TIME...MOT...LOC 2042Z 235DEG 37KT 4025 8219 4013 8215 4006 8218
Special weather statement, Apr 14, 5:09 PM EDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
509 PM EDT Sun Apr 14 2019

OHZ039-048-057-058-068-142145-
Guernsey-Noble-Tuscarawas-Coshocton-Muskingum-
509 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT WESTERN GUERNSEY...SOUTHERN COSHOCTON...
MUSKINGUM...SOUTHWESTERN TUSCARAWAS AND WEST CENTRAL NOBLE
COUNTIES...

At 508 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Dresden to near North Zanesville to
Perry State Forest. Movement was east at 40 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Zanesville...                     Coshocton...
Cambridge...                      Newcomerstown...
New Concord...                    West Lafayette...
South Zanesville...               North Zanesville...
Dresden...                        Frazeysburg...
Philo...                          Pleasant Grove...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 146 and 178.
  Interstate 77 in Ohio near mile marker 50, between mile markers 52
  and 61, and between mile markers 67 and 68.

These storms may intensify, so monitor local radio or television
stations for additional information and possible warnings from the
National Weather Service.

LAT...LON 4001 8216 4021 8215 4044 8159 4017 8154
      3975 8165 3977 8207 3982 8208 3982 8217
      3991 8216 3991 8220
TIME...MOT...LOC 2108Z 249DEG 33KT 4016 8206 4003 8200 3976 8220
Special weather statement, Apr 14, 6:24 PM EDT, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
624 PM EDT Sun Apr 14 2019

OHZ049-058-059-068-069-142300-
Guernsey-Monroe-Noble-Harrison-Belmont-
624 PM EDT Sun Apr 14 2019

...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL AND
GUSTY WIND WILL AFFECT SOUTHWESTERN HARRISON...EASTERN GUERNSEY...
WESTERN MONROE...WESTERN BELMONT AND NOBLE COUNTIES...

At 623 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Freeport to 10 miles north of
Marietta. Movement was east at 25 mph.

Wind gusts up to 45 mph and small hail are possible with these
storms.

Locations impacted include...
Barnesville...                    Woodsfield...
Caldwell...                       Freeport...
Byesville...                      Dudley...
Bethesda...                       Antrim...
Flushing...                       Quaker City...
Senecaville...                    Pleasant City...

This includes the following highways...
  Interstate 70 in Ohio between mile markers 181 and 207.
  Interstate 77 in Ohio between mile markers 18 and 44.

LAT...LON 4020 8154 4023 8106 3958 8110 3958 8126
      3960 8126 3961 8128 3959 8129 3959 8136
      3960 8137 3960 8139 3961 8139 3962 8141
      3963 8142 3963 8145 3965 8145 3964 8147
      3958 8147 3959 8159
TIME...MOT...LOC 2223Z 271DEG 23KT 4022 8137 3957 8141

SKH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 6:43 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Lawrence, Mercer47 min
Apr 14, 6:59 PM EDTSevere Thunderstorm WarningPBZButler, Lawrence, Mercer, Venango46 min
Apr 14, 7:15 PM EDTSevere Thunderstorm WarningPBZAllegheny, Beaver, Butler, Washington34 min
Apr 14, 7:34 PM EDTTornado WarningPBZMercer, Venango26 min
Apr 14, 7:45 PM EDTSevere Thunderstorm WarningPBZArmstrong, Beaver, Butler, Clarion, Lawrence, Mercer and 1 more30 min
Apr 14, 7:46 PM EDTSevere Thunderstorm WarningPBZButler, Clarion, Forest, Mercer, Venango44 min
Apr 14, 4:42 PM EDTSpecial Weather StatementPBZCoshocton33 min
Apr 14, 4:52 PM EDTSevere Thunderstorm WarningPBZCoshocton, Tuscarawas38 min
Apr 14, 5:09 PM EDTSpecial Weather StatementPBZCoshocton, Muskingum36 min
Apr 14, 5:20 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas40 min
Apr 14, 5:23 PM EDTSevere Thunderstorm WarningPBZCoshocton, Guernsey, Muskingum, Tuscarawas52 min
Apr 14, 5:29 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas46 min
Apr 14, 5:49 PM EDTTornado WarningPBZCarroll, Tuscarawas10 min
Apr 14, 5:58 PM EDTSevere Thunderstorm WarningPBZCarroll, Guernsey, Harrison, Jefferson, Tuscarawas47 min
Apr 14, 6:13 PM EDTSevere Thunderstorm WarningPBZCarroll, Columbiana, Tuscarawas32 min
Apr 14, 6:24 PM EDTSpecial Weather StatementPBZGuernsey, Noble36 min
Apr 14, 6:32 PM EDTSpecial Weather StatementPBZHarrison, Jefferson43 min
Apr 14, 6:36 PM EDTSevere Thunderstorm WarningPBZBelmont, Carroll, Guernsey, Harrison, Jefferson, Tuscarawas39 min
Apr 14, 6:49 PM EDTSpecial Weather StatementPBZBelmont, Monroe56 min
Apr 14, 7:30 PM EDTSpecial Weather StatementPBZCoshocton45 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.